Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 8, NWS Pueblo, CO

May 18, 2011Crowley County, Otero County, Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 18, 2011, 7:42 PM MDT for Crowley County, Otero County, Pueblo County, Colorado. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2011, 7:42 PM MDT (01:42 UTC)
Expired
May 18, 2011, 8:45 PM MDT
In force
63 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crowley County, CO, Otero County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 21 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 7:48 PM MDTHAIL 1Wnw Fowler, CO
May 18, 7:53 PM MDTHAIL 1Olney Springs, CO
May 18, 8:15 PM MDTHAIL 1Ordway, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2011-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2011-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

412 
WUUS55 KPUB 190142
SVRPUB
COC025-089-101-190245-
/O.NEW.KPUB.SV.W.0008.110519T0142Z-110519T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
742 PM MDT WED MAY 18 2011

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CROWLEY COUNTY IN SOUTHEAST COLORADO...
  NORTHWESTERN OTERO COUNTY IN SOUTHEAST COLORADO...
  NORTHEASTERN PUEBLO COUNTY IN SOUTHEAST COLORADO...

* UNTIL 845 PM MDT

* AT 741 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FOWLER...OR 29 MILES EAST OF PUEBLO...AND MOVING NORTHEAST AT 30
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  FOWLER...OLNEY SPRINGS...MANZANOLA...CROWLEY...ORDWAY AND SUGAR
  CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3850 10406 3851 10403 3851 10351 3821 10354
      3799 10403 3811 10437 3850 10421
TIME...MOT...LOC 0142Z 230DEG 26KT 3814 10410
WIND...HAIL 60MPH 1.00IN

$$
5 follow-up statements
011 
WWUS55 KPUB 190151
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
751 PM MDT WED MAY 18 2011

COC025-089-101-190245-
/O.CON.KPUB.SV.W.0008.000000T0000Z-110519T0245Z/
OTERO CO-CROWLEY CO-PUEBLO CO-
751 PM MDT WED MAY 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
PUEBLO...CROWLEY AND NORTHWESTERN OTERO COUNTIES UNTIL 845 PM MDT...

AT 746 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
FOWLER...OR 29 MILES NORTHWEST OF LA JUNTA...MOVING NORTHEAST AT 30
MPH.

AT 748 PM...QUARTER SIZE HAIL WAS REPORTED IN FOWLER. 

LOCATIONS IMPACTED INCLUDE...
  OLNEY SPRINGS...MANZANOLA...CROWLEY...ORDWAY AND SUGAR CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3803 10405 3829 10423 3850 10421 3850 10406
      3851 10403 3851 10351 3821 10354
TIME...MOT...LOC 0150Z 230DEG 26KT 3818 10399
WIND...HAIL 60MPH 1.00IN

$$
661 
WWUS55 KPUB 190156
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
756 PM MDT WED MAY 18 2011

COC025-089-101-190245-
/O.CON.KPUB.SV.W.0008.000000T0000Z-110519T0245Z/
OTERO CO-CROWLEY CO-PUEBLO CO-
756 PM MDT WED MAY 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
PUEBLO...CROWLEY AND NORTHWESTERN OTERO COUNTIES UNTIL 845 PM MDT...

AT 751 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
OLNEY SPRINGS...OR 28 MILES NORTHWEST OF LA JUNTA...MOVING NORTHEAST
AT 30 MPH.

AT 753...QUARTER SIZE HAIL WAS REPORTED IN OLNEY SPRINGS.

RADAR WAS SHOWING INCREASING ROTATION WITH THIS STORM ALOFT.

LOCATIONS IMPACTED INCLUDE...
  CROWLEY...ORDWAY AND SUGAR CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3805 10405 3829 10423 3850 10421 3850 10406
      3851 10403 3851 10351 3821 10354
TIME...MOT...LOC 0155Z 230DEG 26KT 3820 10395
WIND...HAIL 60MPH 1.00IN

$$
826 
WWUS55 KPUB 190206
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
806 PM MDT WED MAY 18 2011

COC089-190215-
/O.CAN.KPUB.SV.W.0008.000000T0000Z-110519T0245Z/
OTERO CO-
806 PM MDT WED MAY 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OTERO COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3812 10384 3815 10405 3823 10405 3831 10416
      3850 10421 3850 10406 3851 10403 3851 10351
      3821 10354
TIME...MOT...LOC 0205Z 230DEG 26KT 3825 10388

$$

COC025-101-190245-
/O.CON.KPUB.SV.W.0008.000000T0000Z-110519T0245Z/
CROWLEY CO-PUEBLO CO-
806 PM MDT WED MAY 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
PUEBLO AND CROWLEY COUNTIES UNTIL 845 PM MDT...

AT 804 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
CROWLEY...OR 26 MILES NORTHWEST OF LA JUNTA...MOVING NORTHEAST AT 30
MPH.

THIS STORM HAS A HISTORY OF PRODUCING HAIL THE SIZE OF QUARTERS.

LOCATIONS IMPACTED INCLUDE...
  ORDWAY AND SUGAR CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3812 10384 3815 10405 3823 10405 3831 10416
      3850 10421 3850 10406 3851 10403 3851 10351
      3821 10354
TIME...MOT...LOC 0205Z 230DEG 26KT 3825 10388
WIND...HAIL 60MPH 1.00IN

$$
451 
WWUS55 KPUB 190216
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
816 PM MDT WED MAY 18 2011

COC101-190226-
/O.CAN.KPUB.SV.W.0008.000000T0000Z-110519T0245Z/
PUEBLO CO-
816 PM MDT WED MAY 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PUEBLO COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3821 10354 3814 10378 3817 10387 3822 10402
      3829 10400 3841 10403 3848 10404 3851 10403
      3851 10351
TIME...MOT...LOC 0216Z 230DEG 20KT 3826 10385

$$

COC025-190245-
/O.CON.KPUB.SV.W.0008.000000T0000Z-110519T0245Z/
CROWLEY CO-
816 PM MDT WED MAY 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CROWLEY COUNTY
UNTIL 845 PM MDT...

AT 814 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
CROWLEY...OR 26 MILES NORTHWEST OF LA JUNTA...MOVING NORTHEAST AT 25
MPH.

LOCATIONS IMPACTED INCLUDE...
  ORDWAY AND SUGAR CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

AT 815 PM...A STORM CHASER REPORTED 1 INCH HAIL IN ORDWAY.

&&

LAT...LON 3821 10354 3814 10378 3817 10387 3822 10402
      3829 10400 3841 10403 3848 10404 3851 10403
      3851 10351
TIME...MOT...LOC 0216Z 230DEG 20KT 3826 10385
WIND...HAIL 60MPH 1.00IN

$$
308 
WWUS55 KPUB 190225
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
825 PM MDT WED MAY 18 2011

COC025-190245-
/O.CON.KPUB.SV.W.0008.000000T0000Z-110519T0245Z/
CROWLEY CO-
825 PM MDT WED MAY 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CROWLEY COUNTY
UNTIL 845 PM MDT...

AT 823 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
NORTHWEST OF ORDWAY...OR 26 MILES NORTHWEST OF LA JUNTA...MOVING
NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  SUGAR CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3821 10354 3817 10369 3827 10394 3836 10395
      3841 10403 3848 10404 3851 10403 3851 10351
TIME...MOT...LOC 0225Z 230DEG 20KT 3829 10380
WIND...HAIL 60MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:31 PM MDT, 4 hours 11 minutes earlier.

Area forecast discussion, May 18, 3:31 PM MDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
331 PM MDT WED MAY 18 2011

.SHORT TERM...
(TONIGHT AND THURSDAY)

MAIN CONCERNS ARE PCPN CHANCES AND SNOWFALL AMOUNTS OVR THE HIGH
COUNTRY AND THE POTENTIAL FOR SEVERE STORMS...AND FIRE WEATHER
CONCERNS FOR THU AFTERNOON.

THIS EARLY AFTERNOON WE HAVE BEEN SEEING SHOWERS AND A FEW
THUNDERSTORMS OVR THE MOUNTAINS AND NEARBY LOWER TERRAIN.  SPC MESO
ANALYSIS SHOWS ONLY AROUND 250 J/KG.  SFC HIGH PRESSURE HAS BACKED
INTO PLAINS...WITH EAST TO SOUTHEAST WINDS ACRS THE AREA AND LOW
CLOUDS BACKED UP AGAINST THE MTS.  MODELS SHOW THE POTENTIAL FOR A
FEW HUNDRED J/KG OF CAPE ACRS MUCH OF THE SERN PLAINS. WITH 0-6KM
BULK SHEAR VALUES OVR THE SERN PLAINS ROTATING STORMS ARE LIKELY AND
HAVE ALREADY SEE THIS IN ONE STRONGER STORM THIS AFTERNOON. CANNOT
RULE OUT THE POTENTIAL FOR A COUPLE SEVERE STORMS THIS EVENING.

BY THU MORNING THE UPR LOW IS EXPECTED TO BECOME CENTERED OVR SERN
UT AND IS THEN FORECAST TO LIFT EAST-NORTHEAST INTO NORTH CENTRAL CO
BY LATE THU AFTERNOON.  WILL HAVE SOME GOOD UPR SUPPORT THRU THIS
PERIOD.  THIS EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE OVR
THE HIGH COUNTRY AND THE SOUTHEAST PLAINS...ESPECIALLY NORTH OF HWY
50 AND ALONG THE I25 CORRIDOR...WL SEE GOOD CHANCES FOR ACCUMULATING
PCPN.   LATE TONIGHT THE PCPN IS EXPECTED TO DECREASE OVR THE
EASTERN MTS AND HIGH VALLEYS...AS A SHORTWAVE LIFTS NORTHEASTWARD
PUSHING PCPN CHANCES EAST ACRS THE REST OF THE ERN PLAINS...AGAIN
THE BEST CHANCES FOR ACCUMULATING RAINFALL OVR THE FAR SERN PLAINS
WL BE NORTH OF HIGHWAY 50.  ALONG THE CONTDVD SNOW WL CONTINUE
TONIGHT AND TOMORROW WITH SEVERAL INCHES STILL EXPECTED AND THE SNOW
ADVISORY STILL LOOKS GOOD. SNOW LEVELS TONIGHT MOST AREAS ARE
EXPECTED TO BE 9000-9500 FEET...BUT COULD SEE THEM GET A BIT LOWER
UNDER HEAVIER SHOWERS.  COULD SEE SEVERAL INCHES OF ACCUMULATION ON
PIKES PEAK TONIGHT AS WELL.  LATER TONIGHT STRATUS IS EXPECTED TO
SPREAD ACRS MOST OR ALL OF THE SERN PLAINS.

IN THE MORNING THAT STRATUS WL DECREASE FROM SOUTH TO NORTH...AND IS
EXPECTED TO HANG ON ALL MORNING OVER MUCH OF EL PASO COUNTY AND
POSSIBLY KIOWA AND PORTIONS OF PROWERS COUNTIES.  LOOKS LIKE THERE
WL BE LITTLE CHANE FOR PCPN MOST OF THE SERN PLAINS THE FIRST PART
OF THE MORNING...BUT BY MIDMORNING PCPN IS EXPECTED TO SPREAD ACRS
THE MTS AND I25 CORRIDOR.  THEN ACCORDING TO THE 18Z NAM...SPREAD
EAST ACRS THE PLAINS...EXCEPT THE FAR SOUTHERN COUNTIES BY NOON AND
IN THE AFTERNOON.  THE NAM HAS A SFC LOW TRACKING ACRS THE SOUTHERN
BORDER COUNTIES...WHILE THE GFS LIFTS THE SFC LOW NORTHEAST AND
KEEPS A GOOD SHARE OF THE SOUTHEAST PLAINS DRY THU AFTERNOON. STAYED
CLOSER TO THE GFS SOLUTION AND KEPT ONLY ISOLD POPS OVR MUCH OF THE
SERN PLAINS...EXCEPT NORTH OF HIGHWAY 50 WL GO WITH HIGHER POPS.
WITH THIS SOLUTION...I HAVE STRONG SOUTH TO SW WINDS DEVELOPING OVR
THE FAR SOUTHEAST PLAINS AND HUMIDITIES DROP TO 15 PERCENT OR
LOW...THUS WL ISSUE A RED FLAG WARNING.  EASTERN LAS ANIMAS AND BACA
COUNTIES ARE THE MOST FAVORABLE AREAS...BUT SOUTHERN PORTIONS OF
PROWERS AND BENT COUNTIES LOOKS DRY AND WINDY AS WELL.  MAY NOT SEE
THE RED FLAG CRITERIA MET OVR THE NRN HALF OF BENT AND PROWERS
COUNTIES THU.

.LONG TERM...
(THURSDAY NIGHT THROUGH NEXT WEDNESDAY)

UPPER LOW LIFTS SLOWLY NORTHEAST INTO NORTHERN COLORADO THURSDAY
NIGHT...THEN DRIFTS INTO THE NORTHERN PLAINS FRIDAY. STILL A
GOOD DEAL OF MOISTURE...INSTABILITY AND UPWARD MOTION TO KEEP
PRECIP GOING OVER THE MOUNTAINS THROUGH FRIDAY...WITH PRECIP
EMPHASIS ON THE CENTRAL MOUNTAINS. FORCING DOESN'T LOOK AS
FAVORABLE FOR THE EASTERN MOUNTAINS AND PLAINS...WHERE WINDS
BECOME DOWNSLOPE THROUGH A FAIRLY DEEP LAYER BY FRI MORNING. WILL
STILL HAVE TO DEAL WITH INSTABILITY -SHRA/-TSRA OVER THE EAST INTO
FRI EVENING...BEST CHANCES MAINLY WEST OF I-25. SHOULD SEE TEMPS
STAY RATHER COOL THROUGH FRI AFTERNOON...WARMEST FAR SOUTHEAST
PLAINS.

UPPER LOW FINALLY PULLS AWAY FROM THE AREA DURING THE
WEEKEND...WITH FLAT UPPER RIDGE BUILDING OVER THE STATE. STILL
APPEARS ENOUGH MOISTURE WILL REMAIN TRAPPED UNDER THE RIDGE TO
PRODUCE SOME ISOLATED -TSRA OVER THE MOUNTAINS BOTH DAYS...WITH
WEAK BOUNDARY OVER THE EASTERN PLAINS SUNDAY AFTERNOON/EVENING
PERHAPS AIDING IN THUNDERSTORM DEVELOPMENT ALONG AND NORTH OF THE
ARKANSAS RIVER. TEMPS SHOULD WARM SOMEWHAT SAT AND REMAIN NEAR
SEASONAL AVERAGES SUN.

UPPER PATTERN NEXT WEEK BEARS A STRIKING RESEMBLANCE TO THIS
WEEK'S...WITH DEEP UPPER LOW OVER THE WESTERN U.S. AND SURFACE LOW
PRESSURE SPINNING UP SOMEWHERE OVER THE SOUTHERN PLAINS MONDAY
MORNING. UPPER LOW THEN LIFTS SLOWLY INTO THE CENTRAL PLAINS MID-
WEEK...KEEPING BEST DYNAMIC LIFT JUST NORTH OF THE AREA ONCE
AGAIN. POSITION OF THE SURFACE LOW AND ASSOCIATED FRONTAL BOUNDARY
WILL BE THE ULTIMATE DETERMINING FACTOR FOR PRECIP OVER THE
EASTERN MOUNTAINS AND PLAINS MON INTO WED...WITH MODELS POINTING
TOWARD MON NIGHT AS BEST BET FOR RAIN AT THIS POINT. TEMPS WILL
SLIDE BACK BELOW SEASONAL AVERAGES MOST LOCATIONS BY MID-WEEK...AS
UNSETTLED WEATHER PATTERN PERSISTS. --PETERSEN

&&

.AVIATION...SHOWERS AND THUNDERSTORMS ARE LIKELY AT KCOS THIS
EVENING. WL SEE IFR CIGS DEVELOP AT KCOS AS WELL AND COULD BE AS
EARLY AS 04Z OR 05Z...AND THEN BECOMING MVFR AROUND 17Z THU. AT
KPUB THERE IS A GOOD CHANCE FOR SOME SHOWERS AND A THUNDERSTORMS
THRU THE EARLY EVENING HOURS. MVFR CONDITIONS ARE EXPECTED LATE
EVENING...AND POSSIBLY IFR BY LATE NIGHT THEN BECOMING VFR BY 17Z
THU. AT THIS TIME IT APPEARS THAT KALS WILL CONTINUE TO HAVE VFR
CONDITIONS TONIGHT AND THURSDAY. WITH ISOLD TO SCT SHOWERS AND
STORMS THIS EVENING AND THEN AGAIN ON THU.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TO 8 PM MDT THURSDAY FOR COZ233-
235>237.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM MDT
FRIDAY FOR COZ058-060-066-068.

&&

28/10
Hazardous weather outlook, May 18, 11:01 AM MDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1101 AM MDT WED MAY 18 2011

COZ058>089-093>099-191315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1101 AM MDT WED MAY 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RAIN AND SNOW SHOWERS WILL SPREAD ACROSS THE SOUTHWEST
AND CENTRAL MOUNTAINS TODAY AND TONIGHT.  SNOW LEVELS WILL INITIALLY
START OUT ABOVE 10500 FEET TODAY...BEFORE DROPPING TO AROUND 9500
FEET BY LATER TONIGHT.  ISOLATED EMBEDDED THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING...RESULTING IN LOCALLY INTENSE
SNOWFALL RATES AT TIMES ACROSS THE HIGHER PEAKS.  SNOWFALL ACCUMULATIONS
THROUGH TONIGHT WILL RANGE FROM 2 TO 5 INCHES...WITH MOUNTAIN PASSES
REMAINING WET AND SLUSHY AT TIMES THROUGH THE DAY BEFORE SNOW LEVELS
DROP BY THIS EVENING.  THE SOUTHEAST MOUNTAINS WILL ALSO SEE A GOOD
CHANCE FOR RAIN AND SNOW SHOWERS...STARTING THIS AFTERNOON AND
CONTINUING TONIGHT.  THE PIKES PEAK REGION WILL SEE THE POTENTIAL
FOR THE GREATEST PRECIPITATION.  HOWEVER...ANY SNOWFALL WILL REMAIN
CONFINED TO ELEVATIONS ABOVE 10000 FEET WHERE 1 TO 4 INCHES WILL BE
POSSIBLE THROUGH TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE
SOUTHEAST PLAINS LATE THIS AFTERNOON AND TONIGHT. THERE IS THE
POTENTIAL FOR ONE OR TWO STRONG TO SEVERE THUNDERSTORMS ACROSS THE
SOUTHEAST PLAINS. HAIL UP TO 1 INCH IN DIAMETER...WIND GUSTS UP
TO 60 MPH...BRIEF HEAVY RAINFALL...AND CLOUD TO GROUND LIGHTNING
WILL BE THE PRIMARY THREATS. HOWEVER...AN ISOLATED BRIEF TORNADO
COULD ALSO OCCUR...ESPECIALLY ACROSS THE SOUTHEAST PLAINS EAST OF
LA JUNTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG SPRING STORM SYSTEM WILL CONTINUE TO SLOWLY MOVE ACROSS
THE STATE THROUGH EARLY SATURDAY. THIS WILL KEEP UNSETTLED
WEATHER OVER THE AREA...WITH SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS EXPECTED THROUGH THE EARLY WEEKEND. THE MAIN STORM
THREATS WILL BE CLOUD TO GROUND LIGHTNING...GUSTY WINDS TO 40 MPH
AND SMALL HAIL LESS THAN A HALF INCH IN DIAMETER.

THE STRONG STORM SYSTEM WILL ALSO BRING SNOW TO THE MOUNTAINS WITH
TOTAL SNOW ACCUMULATIONS OF 5 TO 10 INCHES EXPECTED BY FRIDAY
MORNING ABOVE 10000 FEET...WITH THE HIGHEST TOTALS EXPECTED ALONG
THE CONTINENTAL DIVIDE.

THERE IS THE POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS ACROSS
THE FAR SOUTHEAST PLAINS AS HUMIDITY LEVELS DROP WITH DEVELOPING
GUSTY SOUTH TO SOUTHWEST WINDS THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY THIS AFTERNOON THROUGH TONIGHT ACROSS SOUTH CENTRAL AND
SOUTHEAST COLORADO.

28/28

In the hours before

Local storm report, May 18, 6:05 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
605 PM MDT WED MAY 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TORNADO          5 WSW HASWELL           38.43N 103.25W
05/18/2011                   KIOWA              CO   STORM CHASER

            STORM CHASER NOTED BRIEF LANDSPOUT.

&&

MN
Local storm report, May 18, 6:18 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
618 PM MDT WED MAY 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             OLNEY SPRINGS           38.17N 103.94W
05/18/2011  M1.75 INCH       CROWLEY            CO   TRAINED SPOTTER

&&

MN
Local storm report, May 18, 6:25 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
625 PM MDT WED MAY 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             HASWELL                 38.45N 103.16W
05/18/2011  M1.00 INCH       KIOWA              CO   PUBLIC

&&
Special weather statement, May 18, 6:41 PM MDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
641 PM MDT WED MAY 18 2011

COZ085-086-190115-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
641 PM MDT WED MAY 18 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...
  NORTHEASTERN PUEBLO COUNTY IN SOUTHEAST COLORADO...
   THIS INCLUDES...EXTREME EAST CENTRAL PUEBLO.

AT 636 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PUEBLO DEPOT...OR 12 MILES EAST OF PUEBLO...
WHICH WAS MOVING TOWARD THE NORTH AT 30 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME SOUTH
CENTRAL EL PASO COUNTY AND NORTH CENTRAL PUEBLO COUNTY.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Local storm report, May 18, 6:51 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
651 PM MDT WED MAY 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             11 W EADS               38.48N 102.98W
05/18/2011  E1.00 INCH       KIOWA              CO   PUBLIC

&&
Special weather statement, May 18, 7:16 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
716 PM MDT WED MAY 18 2011

COZ085-086-089-093-190145-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-PUEBLO AND
VICINITY/PUEBLO COUNTY BELOW 6300 FT-
716 PM MDT WED MAY 18 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...
  NORTHWESTERN CROWLEY COUNTY IN SOUTHEAST COLORADO...
  EXTREME NORTHWESTERN OTERO COUNTY IN SOUTHEAST COLORADO...
  EASTERN PUEBLO COUNTY IN SOUTHEAST COLORADO...

AT 714 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTH OF AVONDALE...OR 24 MILES
SOUTHEAST OF PUEBLO...WHICH WAS MOVING TOWARD THE NORTHEAST AT 25
MPH.

LOCATIONS IMPACTED INCLUDE...
  AVONDALE.
  PUEBLO DEPOT.
  BOONE.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 6:09 PM MDTTornado WarningPUBKiowa51 min
May 18, 6:18 PM MDTSevere Thunderstorm WarningPUBCrowley57 min
May 18, 6:58 PM MDTSevere Thunderstorm WarningPUBKiowa22 min
May 18, 7:13 PM MDTSevere Thunderstorm WarningPUBCrowley32 min
May 18, 8:33 PM MDTSevere Thunderstorm WarningPUBBent, Crowley, Kiowa, Otero36 min
May 19, 4:35 PM MDTTornado WarningPUBEl Paso40 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.